Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Goodland, KS

April 21, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Apr 21, 2019, 3:07 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2019, 3:07 PM MDT (21:07 UTC)
Expired
Apr 21, 2019, 6:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS53 KGLD 212107
FFWGLD
COC063-220000-
/O.NEW.KGLD.FF.W.0001.190421T2107Z-190422T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
307 PM MDT Sun Apr 21 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Kit Carson County in east central Colorado...

* Until 600 PM MDT.

* At 306 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Stratton and Vona. 

This includes Interstate 70 in Colorado between mile markers 408 and
429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289

$$

Lundquist
3 follow-up statements
602 
WGUS73 KGLD 212211
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
411 PM MDT Sun Apr 21 2019

COC063-220000-
/O.CON.KGLD.FF.W.0001.000000T0000Z-190422T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
411 PM MDT Sun Apr 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL KIT CARSON COUNTY...

At 408 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three 
inches of rain have already fallen around Vona. Flash flooding is 
expected to begin shortly if not already occurring.

Some locations that will experience flooding include...
Stratton and Vona. 

This includes Interstate 70 in Colorado between mile markers 408 and
429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289

$$

Lundquist
492 
WGUS73 KGLD 212226
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
426 PM MDT Sun Apr 21 2019

COC063-220000-
/O.CON.KGLD.FF.W.0001.000000T0000Z-190422T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
426 PM MDT Sun Apr 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL KIT CARSON COUNTY...

At 425 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three 
inches of rain have already fallen near Vona. Flash flooding is 
expected to begin shortly if not already occurring.

Some locations that will experience flooding include...
Stratton and Vona. 

This includes Interstate 70 in Colorado between mile markers 408 and
429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289

$$

Lundquist
391 
WGUS73 KGLD 212353
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
553 PM MDT Sun Apr 21 2019

COC063-220001-
/O.EXP.KGLD.FF.W.0001.000000T0000Z-190422T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
553 PM MDT Sun Apr 21 2019

...THE FLASH FLOOD WARNING FOR CENTRAL KIT CARSON COUNTY WILL EXPIRE
AT 600 PM MDT...

The torrential rain has ended. Flooding is no longer expected to 
pose a threat.  If you have observed flash flooding, please send 
your report to the National Weather Service in Goodland through 
social media. Please continue to heed any remaining road closures.

LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 1:55 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 21, 1:55 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Sun Apr 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 145 PM MDT Sun Apr 21 2019

Scattered to numerous thunderstorms will move out of northeast
Colorado and across northwest Kansas/southwest Nebraska this
evening as shortwave trough ejects across the area, exiting to
the north by around 07z. Severe threat will be limited to about
04z, then wane as boundary layer cools. Primary hazard will be
wind gusts of up to 60 mph with favorable DCAPE environment/relatively
high bases, followed by a marginal threat of hail up to quarter
sized, and finally a low end risk for locally heavy rainfall.
Clouds will persist through the night with breezy north winds.
Lows will range from the upper 30s in Colorado to the lower 50s in
north central Kansas. Clouds will persist into Monday with perhaps
some partial clearing late in northern areas. As a result,
temperatures will be much cooler, with highs in the upper 50s to
lower 60s. North winds will be gusty and strongest in the morning,
then slowly diminish in the afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 139 PM MDT Sun Apr 21 2019

While near term models show a decent amount of disagreement with
how southern plains H5 trough evolves, consensus still appears
that system will track well to the south of the area with only
slim chances of light precipitation glancing the southern CWA.
After system departs, medium range models in reasonable agreement
that ridging will build over the area through the weekend.
Differences emerge with the amplification and strength of the ridge,
with the GFS being a bit more amplified than other available
guidance.

Regardless of preferred solution, seems like weather will be
fairly quiet from Tuesday through Thursday as temperatures slowly
warm, but surface flow does not look really favorable for any
meaningful moisture return until Thursday Night and Friday as sfc
high shifts east and strong southerly flow develops again. Should
we get enough moisture/instability development shear profile with
fast zonal flow would support some organized/severe storms, but
details at this point remain very unclear. Main forecast changes
to available guidance were to nudge temperatures to warmer end of
distribution/ensemble data, although potential for mountain cirrus
limiting insolation a bit concerning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1121 AM MDT Sun Apr 21 2019

Main aviation concern will be thunderstorm chances this afternoon
and tonight at both KGLD and KMCK. Expecting a line of storms to
develop south of KGLD by mid afternoon which will progress
northward during the late afternoon and evening hours. Gusty winds
and small hail may accompany the storms at KGLD, but with later
arrival time at KMCK do not expect storms to be as strong.
Thunderstorm threat will end by 04z at KGLD and 07z at KMCK.
During the overnight, models show MVFR ceilings moving into the
area from the north and persisting through Monday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JRM
AVIATION...024
Hazardous weather outlook, Apr 21, 3:30 AM MDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 AM MDT Sun Apr 21 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
330 AM MDT Sun Apr 21 2019 /430 AM CDT Sun Apr 21 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms are expected mainly along and north
of highway 40 in the 3 PM MDT (4 PM CDT) to 11 PM MDT (midnight CDT)
timeframe. Wind gusts to 65 mph, large hail and locally heavy
rainfall will be the primary threats. The strong outflow winds will
produce some blowing dust and reduced visibilities in spots.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Special weather statement, Apr 21, 2:14 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
214 PM MDT Sun Apr 21 2019

COZ092-KSZ027-212100-
Cheyenne County CO-Wallace KS-
214 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WESTERN WALLACE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 12 miles east of Cheyenne Wells, moving east
at 15 mph.

Pea sized hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Weskan and Arapahoe.

LAT...LON 3882 10223 3898 10223 3904 10186 3877 10185
TIME...MOT...LOC 2013Z 268DEG 13KT 3889 10213

Vincent
Special weather statement, Apr 21, 2:19 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Sun Apr 21 2019

COZ091-212100-
Kit Carson County CO-
219 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Vona, or 4 miles southwest of Stratton, moving
east at 25 mph.

Pea to dime sized hail and wind gusts up to 55 mph will be possible
with this storm.

Locations impacted include...
Burlington, Stratton, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 411 and 437.
 Highway 385 between mile markers 176 and 187.

LAT...LON 3916 10277 3937 10278 3942 10228 3913 10227
TIME...MOT...LOC 2019Z 273DEG 20KT 3927 10268

Vincent
Special weather statement, Apr 21, 2:25 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM MDT Sun Apr 21 2019

COZ091-092-KSZ013-027-212100-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
225 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Cheyenne Wells, moving northeast at 25 mph.

Dime size hail and wind gusts up to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.

This includes Highway 385 between mile markers 164 and 174.

LAT...LON 3890 10226 3904 10239 3929 10203 3907 10183
TIME...MOT...LOC 2024Z 234DEG 24KT 3902 10225

Vincent
Special weather statement, Apr 21, 2:36 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
236 PM MDT Sun Apr 21 2019

KSZ027-041-212115-
Wallace KS-Greeley KS-
236 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE AND NORTHERN
GREELEY COUNTIES UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Weskan, or 16 miles southwest of Sharon Springs,
moving east at 25 mph.

Pea to dime sized hail and wind gusts up to 55 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southwestern
Wallace and northern Greeley Counties.

LAT...LON 3864 10204 3884 10204 3890 10165 3861 10164
TIME...MOT...LOC 2035Z 267DEG 21KT 3875 10201

Vincent
Special weather statement, Apr 21, 2:54 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
254 PM MDT Sun Apr 21 2019

COZ091-212200-
Kit Carson County CO-
254 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Seibert. This storm was nearly stationary.
Additional thunderstorms were located along Interstate 70 between
Seibert and Bethune.

Pea to dime sized hail and wind gusts up to 50 mph will be possible
with these storms. Torrential rainfall can also be expected.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 391 and
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring in association with these storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3917 10315 3940 10315 3941 10249 3910 10248
      3910 10316
TIME...MOT...LOC 2052Z 178DEG 1KT 3924 10291

Vincent
Special weather statement, Apr 21, 3:03 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Sun Apr 21 2019

KSZ027-028-041-042-212200-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
303 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA...SOUTHEASTERN
WALLACE...WESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES UNTIL 400
PM MDT/500 PM CDT/...

At 302 PM MDT/402 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Sharon Springs to 11 miles
north of Horace. Movement was east at 20 mph.

Pea to dime sized hail and wind gusts up to 55 mph will be possible
with these storms.

Locations impacted include...
Leoti, Sharon Springs, Winona, Wallace, Marienthal and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3908 10122 3844 10120 3850 10186 3898 10187
TIME...MOT...LOC 2102Z 266DEG 16KT 3890 10176 3864 10175

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:58 PM MDTSpecial Weather StatementGLDKit Carson32 min
Apr 21, 2:19 PM MDTSpecial Weather StatementGLDKit Carson41 min
Apr 21, 2:54 PM MDTSpecial Weather StatementGLDKit Carson66 min
Apr 21, 3:09 PM MDTSpecial Weather StatementGLDKit Carson36 min
Apr 21, 3:37 PM MDTSpecial Weather StatementGLDKit Carson53 min
Apr 21, 3:57 PM MDTFlash Flood WarningGLDKit Carson3 hr
Apr 21, 4:05 PM MDTSpecial Weather StatementGLDKit Carson55 min
Apr 21, 4:23 PM MDTSpecial Weather StatementGLDCheyenne52 min
Apr 21, 4:54 PM MDTSpecial Weather StatementGLDYuma51 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.